Alabama, 2018

Flash Flooding and Damaging Winds in Alabama, April 14, 2018

April 14, 2018 · NWS BMX · 4 events in 4 counties and zones

An upper level trough moving across the Middle Mississippi River Valley Region took on a negative tilt and produced a QLCS that impacted the Central Gulf Coast States. The QLCS produced sporadic wind damage as it moved across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level trough moving across the Middle Mississippi River Valley Region took on a negative tilt and produced a QLCS that impacted the Central Gulf Coast States. The QLCS produced sporadic wind damage as it moved across Central Alabama. Precipitable water values were abnormally high and the slow moving system produced storm totals of 3-4 inches across areas west of I-65. Localized storms totals were near 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 14, 9:08 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 14, 9:08 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1008 AM CDT Sat Apr 14 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.NEAR TERM...
Through early afternoon.

Upper Air Analysis:
Potent upper low analyzed near the eastern border between Nebraska
and Kansas with associated slightly positive to neutral tilt
trough extended from near the low position through central
Oklahoma and southwest into western Texas. A pronounced southwest
flow was evident aloft over the southeastern states from multi-
channel satellite imagery.

Surface Analysis:
An occluding surface low was analyzed over far southeast Nebraska
connected by an occluded front to a developing low that was
analyzed at a triple point located over far northeast Missouri. An
warm front extended generally east of the triple point that
extended across northern Indiana and stretched further east across
northern Pennsylvania. A cold front extended from the triple point
south across central Missouri and into central Arkansas. Another
low was analyzed across southern Arkansas with an effective
dryline that extended from southern Arkansas south into central
Louisiana while the cold front continued to extend southwest from
the low in southern Arkansas to near Shreveport and further
southwest across southeast Texas.

An outflow boundary created by overnight convection extended from
west-central Tennessee southward to clip the northwest corner of
Alabama and extended southwest across Mississippi and into central
Louisiana.

Sounding Discussion:
14.12Z BMX sounding yielded roughly 800 J/kg
of surface-based convective available potential energy (CAPE)
with 0-1 km storm- relative helicity (SRH) values near 300 m2/s2
with values near 320 m2/s2 in the 0-3 km layer. 0-6 km bulk shear
values were around 36 kts with precipitable water (PWAT) values
around 1.34 inches. The sounding is characterized as nearly
saturated from the surface aloft to near 700 mb followed by a
remnant subsidence inversion further aloft to near 480 mb followed
by a stronger subsidence inversion around 460 mb that extended
higher aloft to near 300 mb. Winds were generally out of the south
near the surface then veered from the southwest from 900 mb and
were generally unidirectional further aloft. Speed shear was
apparent from the surface to around 600 mb from around 5 kts to
near 40 kts. Winds increased to around 65 kts toward 150 mb aloft.

05

.SHORT TERM...
Today through Sunday.

Confidence continues to increase in the threat for severe storms
this afternoon into tonight. Models have been trending slightly
slower and more toward a neutral and eventually negative tilt with
the upper-level trough as it moves toward the Mississippi River
Valley. These small changes should result in lower surface pressures
along the cold front with stronger backing of surface winds as a
QLCS approaches from the west. The slower timing should also allow
SBCAPE values to increase into the range of 1500-2500 J/kg across
the western half of Alabama before storms arrive. A QLCS with a
sizable damaging wind and tornado threat appears likely particularly
west of a line from Gadsden to Montgomery. A couple of strong
tornadoes (EF2-EF3) cannot be ruled out along and northwest of a
line from Demopolis to Birmingham, where forecast hodographs
indicate 0-1km shear of 30-40kt with clockwise curvature. This
potential may be associated with a couple of isolated supercells
ahead of or embedded within the QLCS. The threat should gradually
diminish across our eastern areas as the convective line loses
forward momentum and moves into weaker instability during the
evening and overnight hours. The severe threat will probably end
around 2 AM in our southeastern counties.

The passage of a cold front will bring cooler conditions for Sunday.
Rainfall should exit into Georgia during the morning hours, leading
to a somewhat breezy and cool afternoon.

87/Grantham

.LONG TERM...
Sunday Night through Saturday

Drying conditions will be in place Sunday night as cold air
advection again returns to the area. Temperatures will be in the 30s
and low 40s again with the coldest temperatures in the north. Lows
on Tuesday morning will be chilly as well with 30s and 40s possible.
Will need to watch the trends for frost potential each morning, but
right now Tuesday morning looks to be the better chance with lighter
winds.

An extended period of dry and tranquil weather is expected through
the upcoming workweek. The only slight chance of rain may come
Wednesday afternoon and evening as a moisture-starved front moves
through. Models are indicating a little bit more moisture now, so
will stick with 20 to 30 PoPs. Our next weather system should arrive
the following weekend. Models are not as impressive with this
system, but it will be one to watch as we get closer to the time
frame.

16

&&

.AVIATION...
12Z TAF Discussion.

Deteriorating conditions over the next 6 to 12 hours from west to
east as the line of showers and storms work into the area. Plenty
of moisture around the morning has led to mainly MVFR cigs across
the north with IFR at TOI. Timing of this line of showers and
storms is a little tricky but gave it the best shot. Winds will be
strong ahead of the line as well as the line itself. Additional
tweaks will be done to the TAFS as the line gets closer.
Improvement really is not expected until 24 hours later. There
could be a window this afternoon in MGM and TOI that cigs rise to
VFR but this would only allow for additional heating and stronger
storms this afternoon and evening.

16

&&

.FIRE WEATHER...

Showers and storms will slide through the area today, tonight, and
Sunday morning. Strong to severe storms are possible during the
afternoon and evening as the system progresses from west to east.
Drier Monday and Tuesday. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     80  54  59  37  60 /  80 100  50  10   0
Anniston    81  56  61  37  60 /  60 100  60  10   0
Birmingham  79  53  60  40  62 / 100 100  30   0   0
Tuscaloosa  77  50  61  39  64 / 100 100  10   0   0
Calera      79  52  61  39  62 /  90 100  30   0   0
Auburn      82  60  62  40  61 /  20 100  90   0   0
Montgomery  83  55  64  40  65 /  60 100  50   0   0
Troy        83  57  64  41  65 /  30 100  70   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette...
Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion...
Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Apr 14, 3:22 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
422 AM CDT Sat Apr 14 2018

ALZ011>015-017>050-151230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
422 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are likely today into tonight across the forecast area.
The highest threat appears to be along and west of a line from
Montgomery to Gadsden, with a lower threat to the east. The threat
will begin around 11 AM in the West and continue until 2 AM Sunday in
the Southeast. Damaging winds and tornadoes will be the main threats,
and a couple of stronger tornadoes cannot be ruled out along and
northwest of a line from Demopolis to Birmingham.

Rainfall amounts of 3 to 4 inches could lead to isolated flash
flooding this afternoon into tonight. The best chance of flash
flooding will generally be across the western half of the area, or
along and west of the Interstate 65 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Due to heavy rainfall, minor river flooding is expected Sunday
through Wednesday in the Tombigbee and Sucarnoochee River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
from late this morning into early Sunday morning.

In the hours before

Special weather statement, Apr 14, 6:37 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
737 AM CDT SAT APR 14 2018

ALZ011-141315-
Marion AL-
737 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...

At 737 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to near Hackleburg to Detroit.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Tessner, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Marion County Public Lake and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3422 8796 3431 8790 3430 8763 3400 8764
      3394 8772 3395 8795 3402 8795 3402 8799
      3405 8799 3406 8821
TIME...MOT...LOC 1237Z 267DEG 29KT 3461 8765 3423 8788 3402 8819

JH/05
Special weather statement, Apr 14, 9:57 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1057 AM CDT SAT APR 14 2018

ALZ012-022-141715-
Pickens AL-Lamar AL-
1057 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 1215 PM CDT...

At 1057 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to Bigbee Valley. Movement was
northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Reform, Millport, Carrollton, Pickensville, Kennedy, Ethelsville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Hightogy,
Forest and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 8826 3374 8795 3353 8795 3352 8793
      3325 8795 3323 8831
TIME...MOT...LOC 1557Z 237DEG 51KT 3364 8832 3327 8835

25/Owen

The radar

The Columbus AFB radar (KGWX), 36 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
April 14, 10:34 AM CST to 10:35 AM CST
Where
Lamar County, 2 mi SSW of Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.705, -88.018

Several trees uprooted near the intersection of County Road 49 and Little Hells Creek Road.

Thunderstorm Wind, Shelby

When
April 14, 1:52 PM CST to 1:53 PM CST
Where
Shelby County, 1.8 mi NW of Coalmont
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.270, -86.920

National Weather Service meteorologists investigated a public report of storm damage in far western Shelby County and determined it was the result of straight-line winds. The damage was along Highway 13 near Honeysuckle Road and along Highway 93. The damage was with an inflection point along a larger straight-line wind signature. A few trees were uprooted and a few small diameter trees snapped. All downed trees were laying toward the northeast.

Flash Flood, Dallas

When
April 14, 7:30 PM CST to 9:30 PM CST
Where
Dallas County, 4.38 mi NNW of Potter to 1.98 mi SW of Summerfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.488, -87.131

The Valley Grande Golf Course under several feet of water and portions of Highway 219 impassable due to high water.

Flash Flood, Perry

When
April 14, 7:30 PM CST to 9:30 PM CST
Where
Perry County, 2.4 mi WSW of Augustin to 2.54 mi SW of Augustin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.488, -87.139

Portions of County Road 14 flooded in extreme southeast Perry county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751627, 751628, 751629, 751632.